Alert archive / Florida / Coastal Flood Statements in 2008

Coastal Flood Statement 1, NWS Miami, FL

September 3, 2008Broward County, Palm Beach County, Florida

NWS Miami, FL issued this coastal flood statement at Sep 3, 2008, 7:37 PM EDT for Broward County, Palm Beach County, Florida. It took effect at Sep 4, 2008, 10:00 AM EDT. It was in force for 22 hr.

The area

The counties it named.

The facts

Issued
Sep 3, 2008, 7:37 PM EDT (23:37 UTC)
In effect from
Sep 4, 2008, 10:00 AM EDT
Expired
Sep 5, 2008, 8:00 AM EDT
In force
22 hr
Issued by
NWS Miami, FL

Counties Broward County, FL, Palm Beach County, FL

The radar

The Miami radar (KAMX), 88 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 11.6 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2008-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 992 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2008-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
992 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
976 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WHUS42 KMFL 032337
CFWMFL

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MIAMI FL
737 PM EDT WED SEP 3 2008

...RIP CURRENTS AND MINOR COASTAL EROSION EXPECTED THURSDAY THROUGH
FRIDAY MORNING...

FLZ168-172-041200-
/O.NEW.KMFL.CF.S.0001.080904T1400Z-080905T1200Z/
COASTAL PALM BEACH-COASTAL BROWARD-
737 PM EDT WED SEP 3 2008

WINDS ARE EXPECTED TO INCREASE ACROSS THE COASTAL SECTIONS OF
BROWARD AND PALM BEACH COUNTIES AND ALSO ACROSS THE COASTAL
ATLANTIC WATERS AS TROPICAL STORM HANNA PASSES THROUGH OR JUST
EAST OF THE BAHAMAS THURSDAY NIGHT. THIS WILL INCREASE THE WAVE
ACTION ALONG THE SOUTHEAST FLORIDA COAST RESULTING IN CONTINUED
HIGH RISK OF RIP CURRENTS AND POSSIBLE MINOR BEACH EROSION,
PARTICULARLY FROM HALLANDALE BEACH NORTHWARD. LOW COASTAL AREAS OF
BROWARD AND PALM BEACH COUNTIES MAY ALSO EXPERIENCE MINOR FLOODING
AS THE TIDES ARE EXPECTED TO RUN AROUND ONE TO TWO FEET ABOVE
NORMAL AS THE STORM PASSES. HANNA IS EXPECTED TO MOVE NORTH OF THE
AREA DURING FRIDAY MORNING WITH WINDS BECOMING MORE NORTHWESTERLY
THEN WESTERLY AS FRIDAY PROGRESSES WHICH IS EXPECTED TO EASE THE
COASTAL EROSION WITH TIDES ALSO RETURNING TO NEAR NORMAL.

$$

AT/PS
2 follow-up statements
000 
WHUS42 KMFL 040944
CFWMFL

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MIAMI FL
544 AM EDT THU SEP 4 2008

...RIP CURRENTS AND MINOR COASTAL EROSION EXPECTED THROUGH
FRIDAY MORNING...

FLZ168-172-041800-
/O.CON.KMFL.CF.S.0001.080904T1400Z-080905T1200Z/
COASTAL PALM BEACH-COASTAL BROWARD-
544 AM EDT THU SEP 4 2008

WINDS ARE EXPECTED TO INCREASE ACROSS THE COASTAL SECTIONS OF
BROWARD AND PALM BEACH COUNTIES AND ALSO ACROSS THE COASTAL
ATLANTIC WATERS AS TROPICAL STORM HANNA PASSES JUST EAST OF THE
BAHAMAS TONIGHT. THIS WILL INCREASE THE WAVE ACTION ALONG THE
SOUTHEAST FLORIDA COAST RESULTING IN CONTINUED HIGH RISK OF
DANGEROUS RIP CURRENTS AND POSSIBLE MINOR BEACH EROSION...
PARTICULARLY FROM HALLANDALE BEACH NORTHWARD. LOW COASTAL AREAS OF
BROWARD AND PALM BEACH COUNTIES MAY ALSO EXPERIENCE MINOR FLOODING
AS THE TIDES ARE EXPECTED TO RUN AROUND ONE TO TWO FEET ABOVE
NORMAL AS THE STORM PASSES. HANNA IS EXPECTED TO MOVE NORTH OF THE
AREA DURING FRIDAY MORNING WITH WINDS BECOMING MORE NORTHWESTERLY
THEN WESTERLY AS FRIDAY PROGRESSES WHICH IS EXPECTED TO EASE THE
COASTAL EROSION WITH TIDES ALSO RETURNING TO NEAR NORMAL.

$$

GARCIA
000 
WHUS42 KMFL 041751
CFWMFL

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MIAMI FL
151 PM EDT THU SEP 4 2008

...RIP CURRENTS AND MINOR COASTAL EROSION EXPECTED THROUGH FRIDAY
MORNING...

FLZ168-172-051200-
/O.CON.KMFL.CF.S.0001.000000T0000Z-080905T1200Z/
COASTAL PALM BEACH-COASTAL BROWARD-
151 PM EDT THU SEP 4 2008

WINDS ARE EXPECTED TO CONTINUE TO INCREASE ACROSS THE COASTAL
SECTIONS OF BROWARD AND PALM BEACH COUNTIES AND ALSO ACROSS THE
COASTAL ATLANTIC WATERS AS TROPICAL CYCLONE HANNA PASSES JUST EAST
OF THE BAHAMAS THROUGH TONIGHT. THE RESULTING WAVE ACTION ALONG
THE SOUTHEAST FLORIDA COAST WILL LEAD TO A CONTINUED HIGH RISK OF
DANGEROUS RIP CURRENTS AND POSSIBLE MINOR BEACH EROSION...
PARTICULARLY FROM HALLANDALE BEACH NORTHWARD. LOW COASTAL AREAS OF
BROWARD AND PALM BEACH COUNTIES MAY ALSO EXPERIENCE MINOR FLOODING
AS TIDES ARE EXPECTED TO RUN AROUND ONE TO TWO FEET ABOVE NORMAL
AS THE STORM PASSES. HANNA IS EXPECTED TO MOVE NORTH OF THE AREA
FRIDAY MORNING WITH WINDS BECOMING MORE WESTERLY. THIS IS
EXPECTED TO EASE THE COASTAL EROSION THREAT WITH TIDES ALSO
RETURNING TO NEAR NORMAL LEVELS...ALTHOUGH NORTHERLY SWELLS WILL
PERSIST INTO AT LEAST FRIDAY MORNING.

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this coastal flood statement went out at Sep 3, 3:58 PM EDT, 3 hours 39 minutes earlier.

Area forecast discussion, Sep 3, 3:58 PM EDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
358 PM EDT WED SEP 3 2008

.DISCUSSION...
CURRENT WATER VAPOR ANIMATION AND RUC MODEL OBJECTIVE ANALYSIS
INDICATE THAT SOUTH FLORIDA REMAINS IN A DEEP-LAYERED EAST-
NORTHEAST FLOW REGIME BETWEEN A WEAKENING MID-TROPOSPHERIC
ANTICYCLONE SITUATED OVER THE CENTRAL APPALACHIANS AND TROPICAL
STORM HANNA OVER THE FAR SOUTHEASTERN BAHAMAS. CONFLUENT FLOW IN
THE MID-LEVELS BETWEEN THESE TWO FEATURES HAS RESULTED IN A BROAD
AREA OF SUBSIDENCE AND DRY AIR THAT WILL CONTINUE TO SPREAD OVER
THE REGION FROM THE NORTHEAST FOR AT LEAST THE NEXT 12-24
HOURS...AND SHOULD SEVERELY LIMIT THE PROSPECTS FOR WIDESPREAD
RAINFALL...AS PWAT VALUE ON THE 12Z RAOB FROM KMFL DROPPED
ABRUPTLY TO 1.54 INCHES. HOWEVER...DESPITE THESE FACTORS...WILL
INCLUDE A 20 POP FOR THE EAST COAST/ATLANTIC WATERS OVERNIGHT...AS
LOW-LEVEL THERMAL PROFILES OVER THE GULF STREAM WILL BE MORE
FAVORABLE OVERNIGHT FOR THE DEVELOPMENT OF A FEW LOW-TOPPED
SHOWERS.

MODELS ARE IN FAIRLY GOOD AGREEMENT THROUGHOUT THE SHORT TERM...IN
FORECASTING THE MID-LEVEL HIGH OVER THE APPALACHIANS TO
GRADUALLY WEAKEN...AS THE REMNANTS OF GUSTAV BECOME SHEARED AND
EJECTED NORTHEASTWARD AHEAD OF A STRONGER MID-LATITUDE TROUGH OVER
THE NORTHERN PLAINS. GUIDANCE IS ALSO IN GOOD AGREEMENT ON LIFTING
THE UPPER LOW OFF THE COAST OF NEW ENGLAND NORTHWARD...IN
CONJUNCTION WITH STRENGTHENING OF SUBTROPICAL RIDGE AXIS OVER THE
CENTRAL ATLANTIC. AS INDICATED BY OFFICIAL FORECAST FROM NHC...
THIS WILL ALLOW FOR A NORTHWESTWARD ACCELERATION OF TROPICAL STORM
HANNA THROUGH THE END OF THE WEEK. CLOUD COVER AND NORTH TO
NORTHWEST WINDS WILL BE ON THE INCREASE FROM THURSDAY THROUGH
EARLY FRIDAY...AS HANNA MAKES HER CLOSEST APPROACH TO SOUTH
FLORIDA. THE PRECIPITATION FORECAST REMAINS PROBLEMATIC...AS MOST
OF THE STATISTICAL GUIDANCE INDICATES THAT BULK OF THE
PRECIPITATION WILL REMAIN OFFSHORE AND OVER THE LOCAL ATLANTIC
WATERS. HOWEVER...DUE TO REMAINING UNCERTAINTY AT THIS TIME
RANGE...AND THE POTENTIAL FOR AT LEAST A FEW OUTER RAIN BANDS TO
BE PIVOTING SOUTHEASTWARD ACROSS THE AREA...WILL MAINTAIN LOW
CHANCE POPS FOR THE NORTHEAST QUADRANT OF THE FORECAST
AREA...SLIGHT CHANCE SOUTHEAST...AND HIGHEST CHANCES OVER THE
ATLANTIC WATERS. A WIND ADVISORY WILL LIKELY BE REQUIRED FOR THE
COASTAL ZONES AND PORTIONS OF THE METROPOLITAN ZONES FROM THURSDAY
AFTERNOON THROUGH FRIDAY MORNING. THERE WILL ALSO LIKELY BE A
SIGNIFICANT IMPACT FROM HIGH SURF/BEACH EROSION...AND POSSIBLE
COASTAL FLOODING... MAINLY FOR PORTIONS OF PALM BEACH COUNTY.
CONDITIONS WILL IMPROVE FROM SOUTH TO NORTH DURING THE DAY ON
FRIDAY AND INTO FRIDAY NIGHT. WILL STICK CLOSE TO A BLEND OF
FWC/MAV/MET TEMPERATURES THROUGH THE PERIOD...BUT WILL CONTINUE
TREND OF HOTTER TEMPERATURES ON FRIDAY AFTERNOON ALONG THE EAST
COAST...GIVEN ANTICIPATION OF MODERATE SOUTHWEST FLOW AND CLEARING
SKIES.

THE GLOBAL MODELS ARE IN STRONG AGREEMENT ON BUILDING THE CENTRAL
ATLANTIC SUBTROPICAL RIDGE AXIS OVER SOUTH FLORIDA FROM SATURDAY
THROUGH THE BEGINNING OF NEXT WEEK...WHICH WILL ULTIMATELY RESULT
IN A PERIOD OF BOTH PWATS AND POPS LOWER THAN CLIMO. TOWARD THE
BEGINNING OF NEXT WEEK...THE WEATHER ACROSS SOUTH FLORIDA WILL
DEPEND HEAVILY ON THE TRACK OF TROPICAL STORM IKE...WHICH IS
FORECAST TO BE MOVING THROUGH THE BAHAMAS...BASED ON LATEST
OFFICIAL TRACK FROM NHC. WILL MAKE NO CHANGES TO THIS PORTION OF
THE FORECAST DUE TO UNCERTAINTIES AT THIS TIME.

&&

.MARINE...
PRIMARY AREA OF CONCERN IS WITH THE EFFECTS OF TROPICAL STORM
HANNA ON THE LOCAL ATLANTIC WATERS. THE CURRENT FORECAST TRACK
FROM NHC MAINTAINS HANNA ON A NORTHWESTWARD HEADING ACROSS THE
BAHAMAS FROM THURSDAY INTO THE FIRST PART OF FRIDAY...AND EXPECT
WINDS TO RESPOND BY INCREASING TO 20-25 KNOTS AND BACKING FROM
NORTHEAST- NORTH-NORTHWEST THROUGH THE DAY ON THURSDAY. IF HANNA
REMAINS ON TRACK...SOUTHWEST FLOW WILL SET IN BY FRIDAY. A STRONG
NORTHERLY COMPONENT OVER THE GULF STREAM WILL ALLOW SEAS TO
RAPIDLY BUILD...WITH PEAKS OF 14-16 FEET LIKELY TO OCCUR LATE ON
THURSDAY. COMBINED SEAS WILL BE ENHANCED BY NORTHEAST ORIENTED
SWELL GENERATED BY HANNA...BUT HAVE TRIMMED BACK VALUES OF SWELL
HEIGHT SLIGHTLY BASED ON A FORECAST TRACK A BIT FURTHER TO THE
EAST. EXPECT CONDITIONS TO IMPROVE FROM FRIDAY NIGHT INTO
SATURDAY...BUT DID EXTEND SCA THROUGH 12Z FRIDAY FOR THE ATLANTIC
WATERS AND BISCAYNE BAY. A VERY HIGH RISK OF RIP CURRENTS WILL
CONTINUE AT ALL ATLANTIC COAST BEACHES UNTIL LATE THIS WEEKEND OR
EARLY NEXT WEEK...AND SWIMMING IS STRONGLY DISCOURAGED.

&&

.FIRE WEATHER...
DRY AIR IN SUBSIDENT REGIME ALONG SOUTHWESTERN FLANK OF TROPICAL
STORM HANNA WILL FORCE MINIMUM AFTERNOON RH VALUES INTO THE
45-50 PERCENT RANGE ON THURSDAY/FRIDAY AFTERNOONS...ALONG WITH
WINDY CONDITIONS REGION-WIDE. HOWEVER...NO FIRE WEATHER PROBLEMS
ARE ANTICIPATED AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  80  89  74  90 / 20 10 30 30
FORT LAUDERDALE  82  91  76  93 / 20 10 20 20
MIAMI            81  90  76  93 / 10 10 10 10
NAPLES           77  92  73  89 / 10 -  -  -

&&

.MFL WATCHES/WARNINGS/ADVISORIES...

FL...NONE.

AM...SMALL CRAFT ADVISORY UNTIL 8 AM EDT FRIDAY FOR AMZ630-AMZ650-
     AMZ651-AMZ670-AMZ671.

GM...NONE.

&&

LONG TERM...70/DD
SHORT TERM/AVIATION...30/KOB
Hazardous weather outlook, Sep 3, 4:00 PM EDT, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
400 PM EDT WED SEP 3 2008

FLZ063-066>075-168-172>174-040300-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
400 PM EDT WED SEP 3 2008

...RESIDENTS VISITORS OF MAINLAND SOUTH FLORIDA SHOULD CLOSELY...
...MONITOR THE LATEST FORECAST UPDATES ON TROPICAL STORM HANNA...
...HIGH RISK FOR DANGEROUS RIP CURRENTS ATLANTIC BEACHES...
...SMALL CRAFT ADVISORY ATLANTIC WATERS AND BISCAYNE BAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

RIP CURRENTS: INCREASING NORTHEAST WINDS, COMBINED WITH A SMALL
NORTHEAST SWELL, HAVE RESULTED IN ROUGH SURF CONDITIONS AT THE
ATLANTIC COAST BEACHES. ONE RESULT WILL BE A CONTINUOUS HIGH RISK OF
RIP CURRENTS AT THE BEACHES OF PALM BEACH, BROWARD AND MIAMI-DADE
COUNTIES.

THUNDERSTORMS: ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS INTERIOR
AND WEST SECTIONS OF SOUTH FLORIDA THIS AFTERNOON. BESIDES
OCCASIONAL LIGHTNING, ANY STORM MAY PRODUCE WIND GUSTS AROUND 35 MPH.

WIND: WINDS SPEED SHOULD INCREASE STEADILY ACROSS THE ATLANTIC
WATERS TODAY AND TONIGHT, REACHING UP TO AROUND 25 MPH WITH
HIGHER GUSTS LATE TONIGHT.

WAVES: STEADILY INCREASING NORTHEAST TO NORTH WINDS WILL RESULT IN
SEAS BUILDING TO AROUND 10 FEET ACROSS THE ATLANTIC WATERS TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

TROPICAL STORM HANNA CURRENTLY JUST NORTH OF HAITI IS EXPECTED TO MOVE
NORTHWEST THROUGH FRIDAY. THE OFFICIAL NATIONAL HURRICANE CENTER
FORECAST TRACK HAS HANNA IN THE VICINITY OF THE NORTHERN BAHAMAS BY
THURSDAY AFTERNOON AND EVENING. HOWEVER, ANY DEVIATION IN TRACK
COULD BRING THE SYSTEM CLOSER TO THE SOUTHEAST COAST OF FLORIDA.
THEREFORE, RESIDENTS AND VISITORS ACROSS SOUTH FLORIDA SHOULD
CONTINUE TO MONITOR CLOSELY THE PROGRESS OF TROPICAL STORM HANNA
OVER THE NEXT FEW DAYS.

LONG PERIOD SWELLS GENERATED BY HANNA ARE EXPECTED TO RESULT IN A
CONTINUED RISK OF DANGEROUS RIP CURRENTS ALONG PORTIONS OF THE
SOUTH FLORIDA ATLANTIC COAST THROUGH THE PERIOD. THESE SWELLS
COULD ALSO LEAD TO HIGH SURF CONDITIONS, AS WELL AS, MINOR BEACH
EROSION ALONG THE ATLANTIC COAST THURSDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 5:07 AM EDTMarine Weather StatementMFL45 hr

Nearby

Coastal Flood Statements in Florida, 2008Every coastal flood statement in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.